Hail, Sheridan
- When
- June 16, 7:35 PM CST
- Where
- Sheridan County, 2.23 mi S of Angelus
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.148, -100.676
Report of Golf Ball sized hail.
In the early afternoon of the 16th, a system of thunderstorms formed in east central Colorado and progressed eastward into Kansas. The severe cells of this system remained about 30 miles south of I-70 until it was near the Oakley area, where it began a northeastward trend.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the early afternoon of the 16th, a system of thunderstorms formed in east central Colorado and progressed eastward into Kansas. The severe cells of this system remained about 30 miles south of I-70 until it was near the Oakley area, where it began a northeastward trend. Up to 2 inch diameter hail and a 67 mph wind gust was reported from this system. Multiple reports of 2 inches of rain were also reported with the core of this system which caused flooding to occur in Wallace county for the following days. Another round of heavy rain occurred on the 17th, which worsened the flooding that began on the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 6:37 PM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 637 PM MDT Fri Jun 16 2023 .SHORT TERM...(This evening through Saturday Night) Issued at 147 PM MDT Fri Jun 16 2023 As of 2 pm CDT, 1 pm MDT, skies across the Tri-State Region ranged from mostly clear along and east of Highway 25 to mostly cloudy over northeastern Colorado. Winds are generally light and from the north, though there does seem to be a prefrontal trough bisecting the are leading to some variable wind directions in the southeastern part of the forecast area. Temperatures ranged quite a bit this afternoon, from the 60s in Yuma County Colorado to the mid 80s along Highway 283 in Kansas. At the surface, the previously mentioned prefrontal trough extends from roughly Norton, KS to Tribune, Kansas, and the cold front is lagging behind, positioned over the Nebraska Panhandle and into northeastern Colorado. Aloft, a potent shortwave trough is ejecting over the Plains, currently positioned over southwestern Colorado and moving rapidly northeast. It is this shortwave trough that is causing thunderstorms to quickly develop according to latest GOES 16 satellite and WSR 88D radar imagery. For the rest of the evening through tonight, widespread thunderstorm activity is anticipated with everyone likely observing at least some rain. Current mesoanalysis indicates quite an unstable environment ahead of the cold front with SBCape of 1500-2500 j/kg, low level lapse rates in excess of 8 C/km, and mid-level lapse rates up to 7 C/km. DCape, an indication of the damaging wind potential, is on the rise and currently ranges from around 500 to around 1000 j/kg. Wind shear is also now available for thunderstorms with 0-6 km bulk shear analyzed at 25-40 kts, highest in Cheyenne County Colorado, and 0-3 km helicity of 50-100 m2/s2 also projected in the same area. With the wind shear actually available for this event, we are expecting more intense thunderstorms than what occurred yesterday as the wind shear will help to organize and sustain the storms. Expecting initial storms to be isolated to scattered with two areas of development: 1. the Colorado Front Range extending into the Colorado Plains, which is ongoing now, and 2. Along the prefrontal in northwest Kansas and southwest Nebraska. The convection developing over Colorado will be much more robust due to the available wind shear, and we should see at least a few supercellular structures initially. These storms will be capable of large hail, damaging winds, and possibly a tornado or two given the low level wind shear. LCLs are also favorable for potential tornado formation with values between 1000-1250m. Eventually, storms are highly expected to form into a bowing structure, likely as storms cross into Kansas around to after 6 pm MDT. Once this bowing structure forms, damaging winds would become the primary severe weather threat. Heavy rainfall and flash flooding will also be a threat, and the Flood Watch for excessive rainfall and flash flooding looks on track. Flash flooding will be possible with both the supercells and bowing structure. Storms will move across southwest Nebraska and northwest Kansas through the evening hours, with most precipitation coming to an end after midnight. For tomorrow, yet another round of thunderstorms is anticipated, some of which will be severe. It looks like a similar setup as today, although the front positioning will be further south, displacing the low level wind shear needed for tornado development to around the Kansas/Oklahoma border. For our area, damaging winds and large hail look to be the primary severe weather threats, and precipitable water readings will be sufficient for heavy rainfall. The Pwat readings do drop off, to around 1 inch instead of 1.25+ inches, but with heavy rainfall expected tonight, the ground being saturated will compensate for the lower pwats and therefore keep the flash flood threat alive. Storms should form along the Colorado Front Range during the early afternoon, migrating through our forecast area by late afternoon in eastern Colorado and the evening hours for northwest Kansas and southwest Nebraska. Not totally sure if we'll see the same size of complex tomorrow, but do think organized thunderstorms should be anticipated with most of us under the threat for more activity. .LONG TERM...(Sunday through Friday) Issued at 120 PM MDT Fri Jun 16 2023 Extended period will shift from the relatively cool conditions of the past week to a warmer, potentially active pattern by the middle of the week. H5 ridge will amplify over the area Sunday and Monday leading to large scale subsidence and warming temperatures. Will be the first two day period in a while where thunderstorms are not expected in the afternoon and evening. Temperatures will continue to warm through the week, and will likely be well above normal by Tuesday with some of the warmest temperatures of the season expected. While conditions will begin the period dry, think the threat for thunderstorms will come back to the region fairly quickly as ridge axis settles to the east of area, putting CWA on western periphery with decent southwesterly flow aloft. GEFS ensembles indicate afternoon CAPE values likely exceeding 2000 j/kg my mid week with primary question being how strong capping inversion will be. Given position of H5 ridge axis, think is is reasonable to assume that cap can be overcome at times. With southeasterly flow at the surface, shear profiles support severe storm organization and would expect at least a round or two of severe weather after Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 600 PM MDT Fri Jun 16 2023 GLD: Adverse aviation conditions associated with thunderstorms are possible at the beginning of the TAF period (00-06Z). A period of MVFR- IFR ceilings cannot be ruled-out in the wake of evening/overnight thunderstorms - mainly a few hours on either side of sunrise Saturday morning (10-15Z). VFR conditions will otherwise prevail through mid-afternoon. Adverse aviation conditions associated with thunderstorms (approaching from the west) are anticipated at/near the end of the TAF period (~00Z Sun). Winds will predominately remain light and variable through the TAF period -- aside from gusty/erratic winds invof any storms. MCK: Adverse aviation conditions associated with showers/storms are possible late this evening.. mainly in the 03-07Z time frame.. though confidence is low w/regard to whether or not the terminal will directly be affected. A period of MVFR-IFR ceilings cannot be ruled-out as widespread convection (or convective remnants) progress eastward into central KS.. mainly a few hours on either side of sunrise Saturday morning (10-15Z). Adverse aviation conditions associated with thunderstorms (approaching from the west) are anticipated near the end of the TAF period (~00Z Sun). Winds will predominately remain light and variable through the TAF period.. aside from gusty/erratic winds invof any storms. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch until 11 PM MDT this evening for KSZ013-027-041. CO...Flood Watch until 11 PM MDT this evening for COZ091-092. NE...NONE. && SHORT TERM...RRH LONG TERM...JRM AVIATION...Vincent
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 634 PM MDT Fri Jun 16 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180045- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 634 PM MDT Fri Jun 16 2023 /734 PM CDT Fri Jun 16 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Severe Thunderstorm Watch remains in effect until 9 PM MDT this evening for Cheyenne and Kit Carson counties in eastern Colorado. A Severe Thunderstorm Watch is in effect until Midnight MDT for portions of northwest Kansas, mainly along and south of Interstate 70. Flash Flooding is possible across portions of the area this evening into tonight, mainly along and south of Interstate 70 where thunderstorms will be more numerous. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Strong to severe thunderstorms are possible during the afternoon and evening hours on Saturday. Large hail and damaging winds will be the primary threats for these storms. Heavy rainfall and flash flooding will also be possible, with areas having received heavy rainfall tonight under the highest threat for potential flash flooding. There are chances for scattered thunderstorms over the area from Tuesday night on into the end of next week. Severe thunderstorms will be possible Wednesday through end of the week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone or social media. Vincent
Preliminary Local Storm Report
National Weather Service Goodland KS
531 PM MDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Hail 9 S Flagler 39.16N 103.05W
06/16/2023 E0.70 inch Kit Carson CO Public
Public report of pea up to dime size hail.
&&Preliminary Local Storm Report
National Weather Service Goodland KS
532 PM MDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Rain 9 S Flagler 39.16N 103.05W
06/16/2023 E0.50 inch Kit Carson CO Public
Public report of half inch of heavy rain.
&&Preliminary Local Storm Report
National Weather Service Goodland KS
613 PM MDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Hail 6 S Seibert 39.21N 102.88W
06/16/2023 E1.75 inch Kit Carson CO Trained Spotter
Trained spotter reports hail up to golf ball
size. Time estimated.
&&Special Weather Statement
National Weather Service Goodland KS
711 PM MDT Fri Jun 16 2023
KSZ027-028-042-170145-
Wichita KS-Wallace KS-Logan KS-
711 PM MDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northwestern
Wichita, southeastern Wallace and southwestern Logan Counties through
745 PM MDT/845 PM CDT/...
At 710 PM MDT/810 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Wallace, or 16 miles southeast of
Sharon Springs, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace and southwestern Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for west central Kansas.
&&
LAT...LON 3868 10157 3870 10157 3870 10160 3873 10165
3896 10150 3880 10122 3861 10146
TIME...MOT...LOC 0110Z 216DEG 10KT 3874 10151
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
024Special Weather Statement
National Weather Service Goodland KS
827 PM CDT Fri Jun 16 2023
KSZ014-015-029-170200-
Gove KS-Sheridan KS-Thomas KS-
827 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southeastern Thomas,
southwestern Sheridan and northwestern Gove Counties through 900 PM
CDT...
At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grinnell, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grinnell around 835 PM CDT.
This includes Interstate 70 in Kansas between mile markers 79 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Kansas.
&&
LAT...LON 3903 10067 3917 10082 3937 10060 3917 10037
TIME...MOT...LOC 0126Z 229DEG 11KT 3915 10068
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Special Weather Statement
National Weather Service Goodland KS
829 PM CDT Fri Jun 16 2023
KSZ004-170200-
Norton KS-
829 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southeastern Norton
County through 900 PM CDT...
At 828 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Edmond, or 12 miles southeast of Norton, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Norton
County, including the following locations... Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 9977 3957 9979 3971 9990 3988 9963
3960 9963
TIME...MOT...LOC 0128Z 240DEG 7KT 3968 9977
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
8 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Report of Golf Ball sized hail.
At least quarter size hail in Grinnell. Tree leaves shredded. Hail lasted for 10-15 minutes and covered the ground.
Storm chaser report and photo via social media of 2.25 inch hail.
Report from mPing.
Wallace county dispatch received numerous reports of pea to quarter size hail throughout northern portions of the county, particularly about 10 miles north of Sharon Springs.
Trained spotter reports hail up to 0.75 inch.
Mesonet station cw6099 south-southeast of Sharon Springs. This wind gust is potentially from a wet microburst near the station. It is also reporting 0.53 inches of rain had fallen within 10 minutes.
Delayed report CoCoRaHS observer reported 1.75 inch maximum hail size and the hail lasted for 5 minutes. 1.55 inches of rain were also reported. Station ID is KS-LG-15.
Trained spotter report with photo via social media of hail up to 2 inches in diameter.
Flood waters were reported to be flowing over multiple roads along the Smoky River. This continued for days after the rain ended.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104746, 1104731, 1104747, 1104740, 1104732, 1104742, 1104748, 1104743, 1104744, 1106061.